Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 302, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 10, 2012, 4:09 PM EDT for 6 counties in Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2012, 4:09 PM EDT (20:09 UTC)
- Expired
- Aug 10, 2012, 5:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Loudon County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Rhea County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1560 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
671 WUUS54 KMRX 102009 SVRMRX TNC105-107-121-123-143-145-102100- /O.NEW.KMRX.SV.W.0302.120810T2009Z-120810T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 409 PM EDT FRI AUG 10 2012 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOUDON COUNTY IN EAST TENNESSEE... EXTREME NORTHERN MCMINN COUNTY IN EAST TENNESSEE... MEIGS COUNTY IN EAST TENNESSEE... MONROE COUNTY IN EAST TENNESSEE... RHEA COUNTY IN EAST TENNESSEE... ROANE COUNTY IN EAST TENNESSEE... * UNTIL 500 PM EDT * AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES EAST OF SPRING CITY...OR 12 MILES NORTH OF DECATUR...AND MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE... SWEETWATER...TEN MILE...MURRAY STORE...FAIRVIEW...PAINT ROCK AND PHILADELPHIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3580 8436 3553 8441 3560 8481 3578 8480 TIME...MOT...LOC 2008Z 273DEG 16KT 3569 8469 $$
1 follow-up statement
789 WWUS54 KMRX 102030 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 430 PM EDT FRI AUG 10 2012 TNC143-102039- /O.CAN.KMRX.SV.W.0302.000000T0000Z-120810T2100Z/ RHEA TN- 430 PM EDT FRI AUG 10 2012 ...THE SEVERE THUNDERSTORM WARNING FOR RHEA COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS EXITED RHEA COUNTY. LAT...LON 3560 8473 3578 8467 3580 8436 3553 8441 TIME...MOT...LOC 2029Z 275DEG 15KT 3568 8459 $$ TNC105-107-121-123-145-102100- /O.CON.KMRX.SV.W.0302.000000T0000Z-120810T2100Z/ ROANE TN-LOUDON TN-MCMINN TN-MEIGS TN-MONROE TN- 430 PM EDT FRI AUG 10 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR MONROE...MEIGS...EXTREME NORTHERN MCMINN...LOUDON AND ROANE COUNTIES... AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TEN MILE...OR 10 MILES NORTHWEST OF SWEETWATER...MOVING EAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE... SWEETWATER...PAINT ROCK AND PHILADELPHIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3560 8473 3578 8467 3580 8436 3553 8441 TIME...MOT...LOC 2029Z 275DEG 15KT 3568 8459 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:45 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 10, 2:45 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT FRI AUG 10 2012 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT GENERALLY ALONG THE CUMBERLAND PLATEAU/ MOUNTAIN RANGE...WITH A BROKEN LINE OF CONVECTION OCCURRING ALONG IT. MODELS INDICATE THAT THIS COLD FRONT WILL SLOWLY DRIFT THROUGH THE FORECAST AREA BEFORE MIDNIGHT...AS AN UNSEASONABLY STRONG UPPER- LEVEL TROUGH AMPLIFIES OVER THE OHIO AND TN RIVER VALLEYS. THE AXIS OF THIS UPPER-LEVEL TROUGH IS PROGGED TO STILL BE LINGERING OVER THE FORECAST AREA ON SATURDAY...BUT MODEL SOUNDINGS INDICATE A DRY AIR MASS BEHIND THE FRONT WITH A MID-LEVEL STABLE LAYER THAT SHOULD INHIBIT ANY CONVECTIVE DEVELOPMENT. THUS...WILL MENTION A DRY FORECAST FOR SATURDAY AND SUNDAY...WITH DEWPOINTS EXPECTED TO BE NOTICEABLY LOWER THIS WEEKEND...LEADING TO A HINT OF AUTUMN AND LOWER MINS AT NIGHT. AS FOR TEMPS...GFS AND NAM GUIDANCE NUMBERS ARE IN GOOD AGREEMENT THROUGH SUNDAY NIGHT...AND LOOK REASONABLE. .LONG TERM (MONDAY THROUGH FRIDAY)...SURFACE HIGH PRESSURE OVER THE REGION WILL PROVIDE FOR WARM AND DRY CONDITIONS ON MONDAY. A WEAK FRONT WILL MOVE IN MONDAY NIGHT INTO TUESDAY FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. MODEL/RUN DIFFERENCE THROUGH THE REST OF THE EXTENDED HAVE KEPT CONFIDENCE LOW. CURRENT TRENDS SHOW A WEAK FRONT AND DIURNAL HEATING CREATING A SLIGHT CHANCE OF CONVECTION ON WEDNESDAY. BETWEEN SYSTEMS ON THURSDAY. THEN...ANOTHER WEAK SYSTEM MOVING IN AROUND THE FRIDAY TIME FRAME. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 66 85 61 88 63 / 30 10 0 0 0 KNOXVILLE AIRPORT, TN 64 83 60 86 62 / 30 10 0 0 0 OAK RIDGE, TN 64 84 60 87 62 / 30 10 0 0 0 TRI CITIES AIRPORT, TN 61 81 55 84 57 / 30 10 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/MJB
Hazardous weather outlook, Aug 10, 10:25 AM EDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1025 AM EDT FRI AUG 10 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-111000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1025 AM EDT (925 AM CDT) FRI AUG 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EARLY EVENING...TRIGGERING ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Aug 10, 11:39 AM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1139 AM EDT FRI AUG 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 4 N EMORY-MEADOW VIEW 36.83N 81.85W
08/09/2012 WASHINGTON VA DEPT OF HIGHWAYS
COUPLE OF TREES DOWN NORTH OF MEADOWVIEW.
&&
JWINTONLocal storm report, Aug 10, 11:40 AM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1140 AM EDT FRI AUG 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG WHITWELL 35.20N 85.52W
08/09/2012 MARION TN LAW ENFORCEMENT
FEW TREES DOWN IN WHITWELL.
0130 PM TSTM WND DMG 5 N RELIANCE 35.26N 84.57W
08/09/2012 POLK TN LAW ENFORCEMENT
COUPLE OF TREES DOWN NORTH OF RELIANCE.
0155 PM TSTM WND DMG ETOWAH 35.33N 84.53W
08/09/2012 MCMINN TN 911 CALL CENTER
COUPLE OF TREES DOWN AROUND ETOWAH.
0225 PM TSTM WND DMG 2 S WALLAND 35.70N 83.82W
08/09/2012 BLOUNT TN 911 CALL CENTER
COUPLE OF TREES DOWN SOUTH OF WALLAND.
0305 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
08/09/2012 KNOX TN 911 CALL CENTER
COUPLE OF TREES DOWN IN WEST KNOXVILLE.
0335 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
08/09/2012 KNOX TN 911 CALL CENTER
TREES DOWN ACROSS WESTERN KNOX COUNTY
0355 PM TSTM WND DMG SSW RUTLEDGE 36.27N 83.52W
08/09/2012 GRAINGER TN 911 CALL CENTER
ONE TREE DOWN ON HOWELL RIVER RD.
0405 PM TSTM WND DMG HARROGATE-SHAWANEE 36.58N 83.64W
08/09/2012 CLAIBORNE TN 911 CALL CENTER
A FEW TREES DOWN IN HARROGATE
0520 PM TSTM WND DMG SURGOINSVILLE 36.47N 82.86W
08/09/2012 HAWKINS TN 911 CALL CENTER
TREES DOWN.
0525 PM TSTM WND DMG 4 N EMORY-MEADOW VIEW 36.83N 81.85W
08/09/2012 WASHINGTON VA DEPT OF HIGHWAYS
COUPLE OF TREES DOWN NORTH OF MEADOWVIEW.
0530 PM TSTM WND DMG 5 SW GLADE SPRING 36.74N 81.84W
08/09/2012 WASHINGTON VA 911 CALL CENTER
ONE TREE DOWN ON CEDAR CREEK RD
0545 PM TSTM WND DMG GATE CITY 36.64N 82.58W
08/09/2012 SCOTT VA 911 CALL CENTER
TREES DOWN COUNTY WIDE
&&
JWINTONLocal storm report, Aug 10, 11:43 AM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1143 AM EDT FRI AUG 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG WHITWELL 35.20N 85.52W
08/09/2012 MARION TN LAW ENFORCEMENT
FEW TREES DOWN IN WHITWELL.
0130 PM TSTM WND DMG 5 N RELIANCE 35.26N 84.57W
08/09/2012 POLK TN LAW ENFORCEMENT
COUPLE OF TREES DOWN NORTH OF RELIANCE.
0155 PM TSTM WND DMG ETOWAH 35.33N 84.53W
08/09/2012 MCMINN TN 911 CALL CENTER
COUPLE OF TREES DOWN AROUND ETOWAH.
0225 PM TSTM WND DMG 2 S WALLAND 35.70N 83.82W
08/09/2012 BLOUNT TN 911 CALL CENTER
COUPLE OF TREES DOWN SOUTH OF WALLAND.
0305 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
08/09/2012 KNOX TN 911 CALL CENTER
COUPLE OF TREES DOWN IN WEST KNOXVILLE.
0335 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
08/09/2012 KNOX TN 911 CALL CENTER
TREES DOWN ACROSS WESTERN KNOX COUNTY
0355 PM TSTM WND DMG SSW RUTLEDGE 36.27N 83.52W
08/09/2012 GRAINGER TN 911 CALL CENTER
ONE TREE DOWN ON HOWELL RIVER RD.
0405 PM TSTM WND DMG HARROGATE-SHAWANEE 36.58N 83.64W
08/09/2012 CLAIBORNE TN 911 CALL CENTER
A FEW TREES DOWN IN HARROGATE
0520 PM TSTM WND DMG SURGOINSVILLE 36.47N 82.86W
08/09/2012 HAWKINS TN 911 CALL CENTER
TREES DOWN.
0525 PM TSTM WND DMG 4 N EMORY-MEADOW VIEW 36.83N 81.85W
08/09/2012 WASHINGTON VA DEPT OF HIGHWAYS
COUPLE OF TREES DOWN NORTH OF MEADOWVIEW.
0530 PM TSTM WND DMG 5 SW GLADE SPRING 36.74N 81.84W
08/09/2012 WASHINGTON VA 911 CALL CENTER
ONE TREE DOWN ON CEDAR CREEK RD
0545 PM TSTM WND DMG GATE CITY 36.64N 82.58W
08/09/2012 SCOTT VA 911 CALL CENTER
TREES DOWN COUNTY WIDE
&&
JWINTONSpecial weather statement, Aug 10, 4:04 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 404 PM EDT FRI AUG 10 2012 TNZ067-068-084>086-102045- LOUDON TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-ROANE TN- 404 PM EDT FRI AUG 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN MONROE... MEIGS...EXTREME NORTHERN MCMINN...LOUDON AND ROANE COUNTIES UNTIL 445 PM EDT... AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF SPRING CITY...OR 12 MILES SOUTH OF ROCKWOOD...MOVING EAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SWEETWATER... LOUDON...TEN MILE...MURRAY STORE...FAIRVIEW...PAINT ROCK AND PHILADELPHIA. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:26 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Marion, Meigs, Monroe and 1 more | 49 min |
| Aug 10, 5:36 PM EDT | Areal Flood Advisory | MRX | Hamilton, Marion | 114 min |
| Aug 10, 5:54 PM EDT | Areal Flood Advisory | MRX | Bradley, McMinn | 111 min |
| Aug 10, 6:08 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 67 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.